What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 14, 6:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 14, 6:30 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
730 PM EDT Sun Apr 14 2019
.SYNOPSIS...
A strong cold front will bring rain and an enhanced risk for
severe thunderstorms to the region into tonight. Following the
front, high pressure will settle over the region for the first
half of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 720 PM EDT Sunday...
Tornado Watch #62 is in effect for counties along and east of
the Blue Ridge until 8 PM.
Severe Thunderstorm Watch #70 is in effect for counties west of
the Blue Ridge until 2 AM.
High Shear/Low Cape environment still primed for rotating storms
this evening as a cold front approaches the region. With this in
mind, SPC has issued a Severe Thunderstorm Watch for our
mountain counties west of the Blue Ridge until 2 AM. The Tornado
Watch remains in effect until 8 PM and will covert over to a
Severe Thunderstorm Watch after 8 PM. To avoid to many
headlines, we canceled the Wind Advisory, which was to expire in
a few hours anyway.
As of 315 PM EDT Sunday...
Tornado Watch #62 is in effect for counties along and east of
the Blue Ridge until 8 PM.
Morning showers and abundant cloud cover has protected the
mountains from becoming unstable through early this afternoon.
However, clouds are expected to break through the rest of the
afternoon, increasing instabilities and the threat for severe
weather. Despite the cloud cover east of the Blue Ridge, lack of
rain has instabilities on the rise with on-going strong shear.
Several storms late this morning and early afternoon have shown
tight rotation, but no confirmed tornadoes or damage has been
reported. Since the line of storms over the foothills are moving
east into a more favorable environment, SPC has issue a Tornado
Watch for counties along and east of the Blue Ridge through 8
PM. Even though we are under a Tornado Watch, damaging winds are
the primary threat with large hail being the second. This
prefrontal line of convection will exit the piedmont this
evening, then our attention shifts back to the west as the cold
front begins to track across the area.
The threat for severe weather across the mountains will linger
into the early morning hours with broken lines of convection
producing damaging winds and possibly large hail. Shear is best
east of the Blue Ridge this afternoon, but can not rule out an
isolated tornado tonight.
Following the frontal passage late tonight, modest pressure
rises and a 40-50 kts low level cross-barrier jet will bring
strong and gusty winds into the area on Monday. The strongest
winds will occur in the morning and across the mountains, then
subside through the evening as high pressure builds over the
area. Headlines for high non-thunderstorms wind gusts are
likely, but will delay posting until the severe threat has ended
to avoid confusion with multiple headlines.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 AM EDT Sunday...
Due to on-going tornado threat this afternoon and tonight no
changes were made to the forecast beyond Monday afternoon. The
previous forecast discussion remains valid.
Previous discussion...The energetic northwest flow will
generate a good amount of upslope clouds and showers west of the
Ridge with some wet snow for the higher elevations, but
accumulations do not appear likely given April insolation.
Building high pressure will eventually slacken winds and
lingering precipitation looks to be gone by Monday night, and
fair weather is on tap for Tuesday and Wednesday.
Temperatures will be well below normal behind the front on Monday with
highs in the low to mid 60s east of the Blue Ridge and nearly steady in
the mid 40s/lower 50s to the west. Lows monday night will also be quite
chilly with readings in the upper 30s/around 40 east to low/mid 30s
west. However temperatures will rebound nicely with readings well above
normal through the middle of the week.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 230 PM EDT Saturday...
During this portion of the forecast, we will encounter a
weather pattern similar to what is playing out across the region
today into tomorrow.
An upper level trough is expected to deepen over the Rockies
and head eastward into the Central Plains states where it
develop into a strong upper level low during the Thursday time
frame. A strong southerly fetch of moisture will race north from
the Gulf of Mexico in advance of this system and progress into
our region. The upper low's associated cold front is expected to
cross our area Thursday night into Friday. Model vary on the
timing, but currently this is the general span of time offered
for this occurrence. Some guidance track an additional shortwave
trough northward along this front on Friday, slowing its
departure, and thus keeping the potential for active weather
into Friday night. The parent upper low and its associated
trough axis is expected to cross the area Saturday or Saturday
night.
What the above scenario means for our region will be
temperatures on the mild side in advance of this approaching
upper low/trough. Plenty of moisture and lift to have showers
probable Thursday through Friday, and perhaps even Friday night.
Thunderstorms, some potentially on the strong side thanks to
notable low level shear and marginal SBCAPE, will be possible
Friday afternoon and evening.
Cooler weather and gusty northwest winds are expected behind
the system, but this detail currently will fall outside the
extent of our seven-day forecast, more within the Saturday night
into Sunday time frame.
Temperatures during through Friday are expected to average 10
to 15 degrees above normal. On Saturday, readings will be closer
to 5 to 10 degrees above normal.
Confidence in this portion of the forecast is moderate. The
biggest question is how any change in timing of the upper low
and its associated surface features will impact the sensible
weather.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 730 PM EDT Sunday...
A cold front is approaching the area this evening. Along this
front, strong to severe rotating storms will move across the
mountains between 00Z-05z and then east from 04z-08z Monday.
Sub-MVFR ceilings and visibilities are likely during this time.
Until these storms arrive, MVFR/low-end VFR conditions will be
common.
Gusty southerly winds will remain until the front gets here,
then becomes westerly into the day Monday. Modest pressure rises
and 40-50 kts cross-barrier jet will bring windy and gusty
conditions to the area into Monday evening. The strongest winds
Monday will be along the Blue Ridge and during the morning.
EXTENDED AVIATION DISCUSSION...
Wind starts to diminish into Monday night as high pressure
builds in. VFR expected through Thursday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...MBS
LONG TERM...DS
AVIATION...RCS
Hazardous weather outlook, Apr 14, 6:55 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
755 PM EDT Sun Apr 14 2019
NCZ002>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-160000-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll-
Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
755 PM EDT Sun Apr 14 2019
...TORNADO WATCH 62 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Northwest winds may gust as high as 40 MPH on Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ001-018-VAZ007-009>015-018>020-WVZ042>044-507-508-160000-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
755 PM EDT Sun Apr 14 2019
...SEVERE THUNDERSTORM WATCH 70 IN EFFECT UNTIL 2 AM EDT MONDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Northwest winds may gust as high as 50 MPH on Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
RCS
In the hours before
Special weather statement, Apr 14, 6:20 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
720 PM EDT Sun Apr 14 2019
VAZ007-150000-
Tazewell-
720 PM EDT Sun Apr 14 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAZEWELL County...
Until 800 PM EDT.
At 719 PM EDT, a strong thunderstorm was located 7 miles southwest of
Raven, moving northeast at 55 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Richlands...
Cedar Bluff...
Raven...
Glen Burke...
and Amonate.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3715 8190 3716 8187 3717 8187 3718 8180
3720 8176 3724 8174 3724 8172 3720 8168
3721 8156 3722 8155 3721 8153 3702 8181
3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 2319Z 219DEG 48KT 3705 8199
ASSpecial weather statement, Apr 14, 6:39 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
739 PM EDT Sun Apr 14 2019
VAZ024-034-035-045-150030-
Amherst-Campbell-Bedford-Rockbridge-
739 PM EDT Sun Apr 14 2019
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND AMHERST COUNTIES
AND THE WEST SIDE OF LYNCHBURG...
Until 830 PM EDT.
At 738 PM EDT, a strong thunderstorm was located near Bedford, moving
northeast at 50 mph.
Locations impacted include...
Lynchburg...
Bedford...
Amherst...
Forks Of Buffalo...
and Clifford.
This includes The following Location The National D-Day Memorial.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3786 7923 3760 7893 3755 7890 3754 7887
3753 7888 3753 7890 3752 7889 3750 7894
3750 7895 3749 7895 3724 7942 3734 7961
TIME...MOT...LOC 2338Z 215DEG 45KT 3736 7946
ASSpecial weather statement, Apr 14, 6:41 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
741 PM EDT Sun Apr 14 2019
VAZ034-044-045-150015-
Campbell-Bedford-Pittsylvania-
741 PM EDT Sun Apr 14 2019
...A STRONG THUNDERSTORM WILL AFFECT
...
At 741 PM EDT, a strong thunderstorm was located over Pittsville,
moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Altavista, Hurt, Evington, Forest and Rustburg.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3693 7945 3699 7956 3737 7932 3722 7903
TIME...MOT...LOC 2341Z 217DEG 36KT 3699 7947
16
Special weather statement, Apr 14, 6:42 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
742 PM EDT Sun Apr 14 2019
VAZ033-043-044-150015-
Henry-Franklin-Pittsylvania-
742 PM EDT Sun Apr 14 2019
...A STRONG THUNDERSTORM WILL AFFECT HENRY COUNTY...
Until 815 PM EDT.
At 742 PM EDT, a strong thunderstorm was located over Leatherwood,
moving northeast at 50 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Callands...
Penhook...
Snow Creek...
Sago...
and Leatherwood.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3667 7974 3674 7984 3701 7961 3690 7939
TIME...MOT...LOC 2342Z 216DEG 44KT 3676 7973
AS
Special weather statement, Apr 14, 7:08 PM EST, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
808 PM EDT Sun Apr 14 2019
VAZ007-009-010-150100-
Tazewell-Bland-Smyth-
808 PM EDT Sun Apr 14 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
...Tazewell, Bland, and Smyth Counties...
At 807 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cliffield to near Chilhowie.
Movement was northeast at 60 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Richlands, Bluefield, Tazewell, Saltville and Cedar Bluff.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
northwestern North Carolina...southwestern Virginia...and
southeastern West Virginia.
LAT...LON 3721 8168 3721 8156 3724 8151 3726 8150
3725 8148 3727 8145 3727 8142 3731 8140
3732 8137 3733 8137 3714 8109 3682 8173
3689 8180 3695 8181 3696 8178 3706 8183
3711 8184
TIME...MOT...LOC 0007Z 227DEG 52KT 3711 8171 3677 8174
16Local storm report, Apr 14, 7:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FUNNEL CLOUD 2 E STANLEYTOWN 36.75N 79.92W
04/14/2019 HENRY VA 911 CALL CENTER
&&
VFJ